Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 14, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 12, 2009, 9:27 PM PDT for Lincoln County, Spokane County, Washington. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2009, 9:27 PM PDT (04:27 UTC)
- Expired
- Jul 12, 2009, 10:15 PM PDT
- In force
- 48 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Lincoln County, WA, Spokane County, WA
The radar
The Spokane radar (KOTX), 6 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 8:48 PM PDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2984 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 130427
SVROTX
WAC043-063-130515-
/O.NEW.KOTX.SV.W.0014.090713T0427Z-090713T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
927 PM PDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON...
THIS INCLUDES THE CITIES OF...SPOKANE...CHENEY...
* UNTIL 1015 PM PDT
* AT 924 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EDWALL...OR 16
MILES WEST OF CHENEY...AND MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
REARDAN...CHENEY...MEDICAL LAKE...FOUR LAKES...DEEP CREEK...
FAIRCHILD AFB...MARSHALL...AIRWAY HEIGHTS...VALLEYFORD...SPOKANE...
MICA...VERADALE...OPPORTUNITY...MILLWOOD...MEAD AND DISHMAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM PDT MONDAY
MORNING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND NORTHEASTERN
WASHINGTON.
&&
LAT...LON 4783 11739 4757 11711 4738 11755 4732 11780
4749 11798 4765 11823 4783 11799 4784 11785
4781 11779 4783 11773 4788 11768 4784 11766
4779 11759 4779 11754 4790 11753
TIME...MOT...LOC 0426Z 225DEG 26KT 4756 11790
$$
FRIES2 follow-up statements
000
WWUS56 KOTX 130449
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
949 PM PDT SUN JUL 12 2009
WAC043-063-130515-
/O.CON.KOTX.SV.W.0014.000000T0000Z-090713T0515Z/
SPOKANE WA-LINCOLN WA-
949 PM PDT SUN JUL 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT
FOR EAST CENTRAL LINCOLN AND CENTRAL SPOKANE COUNTIES...
AT 948 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM GUST FRONT CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS GUST FRONT WAS LOCATED
NEAR DEEP CREEK...OR 14 MILES NORTHWEST OF CHENEY...MOVING NORTHEAST
AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARSHALL...AIRWAY HEIGHTS...VALLEYFORD...SPOKANE...MICA...VERADALE...
OPPORTUNITY...MILLWOOD...MEAD AND DISHMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM PDT MONDAY
MORNING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND NORTHEASTERN
WASHINGTON.
&&
LAT...LON 4783 11739 4757 11711 4738 11755 4732 11780
4749 11798 4765 11823 4783 11799 4784 11785
4781 11779 4783 11773 4788 11768 4784 11766
4779 11759 4779 11754 4790 11753
TIME...MOT...LOC 0448Z 225DEG 26KT 4767 11773
$$
FRIES000
WWUS56 KOTX 130508
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1008 PM PDT SUN JUL 12 2009
WAC043-063-130518-
/O.EXP.KOTX.SV.W.0014.000000T0000Z-090713T0515Z/
SPOKANE WA-LINCOLN WA-
1008 PM PDT SUN JUL 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
CENTRAL SPOKANE COUNTIES WILL EXPIRE AT 1015 PM PDT...
THE GUST FRONT THAT CAUSED STRONG WINDS TO PUSH ACROSS THE SPOKANE
METRO AREA HAS NOW MOVED EAST OF THE AREA. AS A RESULT...SEVERE
WIND GUSTS SHOULD SUBSIDE BY 1015 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM PDT MONDAY
MORNING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND NORTHEASTERN
WASHINGTON.
LAT...LON 4783 11739 4757 11711 4738 11755 4732 11780
4749 11798 4765 11823 4783 11799 4784 11785
4781 11779 4783 11773 4788 11768 4784 11766
4779 11759 4779 11754 4790 11753
TIME...MOT...LOC 0508Z 225DEG 26KT 4777 11758
$$
FRIESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:57 PM PDT, 30 minutes earlier.
Area forecast discussion, Jul 12, 8:57 PM PDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
857 PM PDT SUN JUL 12 2009
.SYNOPSIS...
AN UNSEASONABLY VIGOROUS LOW PRESSURE SYSTEM WILL TRACK THROUGH
THE PACIFIC NORTHWEST TONIGHT. THUNDERSTORMS ARE EXPECTED TO
BRING VERY GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINS OVER BOTH
THE CASCADES AND ALONG A CORRIDOR FROM NORTHEAST OREGON TO
SPOKANE AND THE IDAHO PANHANDLE OVERNIGHT. SHOWERY AND UNSETTLED
CONDITIONS ARE EXPECTED TO LINGER INTO MONDAY NIGHT MAINLY OVER NORTH
IDAHO. A RETURN TO TYPICAL DRY JULY WEATHER IS EXPECTED TUESDAY
AND WILL PERSIST THROUGH THE END OF NEXT WEEK.
&&
.DISCUSSION...
UPDATE...THUNDERSTORMS HAVE BLOSSOMED ACROSS THE AREA THIS
EVENING. DEEP LAYER SHEAR NEARING 50 KTS AND A FAVORABLE PROFILE
FOR SEVERE WIND GUSTS HAS NECESSITATED THE ISSUANCE OF SEVERE
THUNDERSTORM WATCH NUMBER 575 UNTIL 2 AM FOR MUCH OF EASTERN
WASHINGTON AND NORTHERN IDAHO. REPORTS OF SEVERE HAIL HAVE BEEN
COMMONPLACE WITH THE FIRST WAVE OF ACTIVITY NORTH OF SPOKANE...AND
RADAR INDICATIONS ARE SUCH THAT WIND GUST POTENTIAL WITH CELLS
MOVING UP FROM THE SOUTHWEST OF SPOKANE WILL BE INCREASING IN THE
NEXT FEW HOURS. /FRIES
&&
.AVIATION...
LOW MOVING INTO OREGON TRACKS TO THE OR/WA/ID BORDER NR 12-15Z
MONDAY. SHRA AND TSRA WILL CONTINUE TO EXPAND INTO EAST WA AND NORTH
ID...AND CONTINUE NR THE CSCDS. FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS WILL BE A RISK OVER THE EAST TAF SITES. PERIODS OF
RAIN AND THUNDERSTORMS CONTINUE MONDAY (ESP EAST) IN WRAP-AROUND
MOISTURE...DECREASING FROM WEST LATER IN THE DAY AS LOW TRACKS
TOWARD MT. AREAS OF MVFR/LCL IFR CIGS EXPECTED. LCL MVFR VIS IN
HEAVY RAIN. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 58 70 54 80 58 86 / 60 70 30 10 10 10
COEUR DALENE 56 68 53 78 53 85 / 60 80 30 10 10 10
PULLMAN 56 68 49 78 50 85 / 70 90 20 10 10 10
LEWISTON 61 75 58 85 58 93 / 80 80 20 0 10 10
COLVILLE 58 77 50 84 53 89 / 30 50 20 20 20 10
SANDPOINT 57 68 49 76 48 83 / 50 70 40 20 10 10
KELLOGG 55 60 53 75 53 82 / 60 90 40 20 20 10
MOSES LAKE 61 81 55 87 57 92 / 50 20 0 0 0 10
WENATCHEE 62 80 58 86 62 92 / 40 20 0 0 0 10
OMAK 62 84 55 88 56 93 / 40 20 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH UNTIL 2 AM PDT MONDAY FOR CENTRAL
PANHANDLE MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...
LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA...
NORTHERN PANHANDLE.
WA...SEVERE THUNDERSTORM WATCH UNTIL 2 AM PDT MONDAY FOR NORTHEAST
MOUNTAINS...OKANOGAN HIGHLANDS...SPOKANE AREA...UPPER
COLUMBIA BASIN...WASHINGTON PALOUSE.
RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST BLUE
MOUNTAINS.
&&Hazardous weather outlook, Jul 12, 5:13 AM PDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 513 AM PDT SUN JUL 12 2009 IDZ001>004-026-027-WAZ031>038-041>044-131400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 513 AM PDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A LOW PRESSURE SYSTEM THIS AFTERNOON INTO THIS EVENING. STORMS ARE POSSIBLE BY EARLY THIS AFTERNOON OVER THE EAST SLOPES OF THE CASCADES. LARGE HAIL...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE THROUGH EARLY EVENING IN PLACES LIKE LEAVENWORTH... STEHEKIN...AND MAZAMA. SEVERE STORMS WILL ALSO BE POSSIBLE OVER SOUTHEAST WASHINGTON AND ADJACENT PORTIONS OF THE IDAHO PANHANDLE. STRONG THUNDERSTORM WINDS AND HAIL WILL BE POSSIBLE THIS EVENING IN PLACES LIKE ANATONE...WINCHESTER...LEWISTON...AND PULLMAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 12, 7:41 PM PDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 8 N REPUBLIC 48.76N 118.73W
07/12/2009 E0.50 INCH FERRY WA PUBLIC
PEA TO MARBLE SIZE HAIL - COCORAHS FY13
0737 PM HAIL 1 WSW FORD 47.90N 117.82W
07/12/2009 M0.75 INCH STEVENS WA TRAINED SPOTTER
DIME TO PENNY SIZE HAIL
&&
CNEUMANSpecial weather statement, Jul 12, 7:55 PM PDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
755 PM PDT SUN JUL 12 2009
WAZ042-130345-
OKANOGAN WA-
755 PM PDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 845 PM PDT
AT 754 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF MAZAMA..MOVING NORTH AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN OKANOGAN COUNTY...
LAT...LON 4900 12005 4901 12003 4899 11989 4860 12010
4862 12041 4900 12035 4901 12009
TIME...MOT...LOC 0254Z 189DEG 22KT 4871 12025
KELCHLocal storm report, Jul 12, 9:00 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
900 PM PDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 8 N REPUBLIC 48.76N 118.73W
07/12/2009 E0.50 INCH FERRY WA PUBLIC
PEA TO MARBLE SIZE HAIL - COCORAHS FY13
0737 PM HAIL 1 WSW FORD 47.90N 117.82W
07/12/2009 M0.75 INCH STEVENS WA TRAINED SPOTTER
DIME TO PENNY SIZE HAIL
0842 PM HAIL 2 SSE KETTLE FALLS 48.58N 118.04W
07/12/2009 M0.50 INCH STEVENS WA TRAINED SPOTTER
0845 PM HAIL 1 S KETTLE FALLS 48.59N 118.06W
07/12/2009 M1.00 INCH STEVENS WA PUBLIC
1 AND 1/16TH INCH MEASURED
0846 PM HAIL KETTLE FALLS 48.61N 118.06W
07/12/2009 M1.00 INCH STEVENS WA PUBLIC
KETTLE FALLS INN
&&
CNEUMANThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:13 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Stevens | 62 min |
| Jul 12, 7:55 PM PDT | Special Weather Statement | OTX | Okanogan | 50 min |
| Jul 12, 7:57 PM PDT | Areal Flood Advisory | OTX | Okanogan | 97 min |
| Jul 12, 8:20 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 40 min |
| Jul 12, 8:23 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 45 min |
| Jul 13, 12:10 AM PDT | Areal Flood Advisory | OTX | Ferry, Stevens | 6 hr |
| Jul 13, 2:42 AM PDT | Areal Flood Advisory | OTX | Pend Oreille | 4 hr |
| Jul 13, 5:10 AM PDT | Areal Flood Advisory | OTX | Asotin, Garfield, Whitman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.